Advanced Prostate Cancer

Adt + abiraterone. Adding docetraxel? Adding metformin ?

Hello,

My father was advanced Pc, with Psa of 1500 and 8 gleason. He started adt and abiraterone a month ago. His last psa last week was 650 so he seems to be reacting to it. He has had no side effects from this treatment.

However we are still wondering if we should add chemio as i have read repeatedly that it might be better to go "all in" right away. My father is 75y and was in good health before this but is not sporty and quite frail. I am afraid the chemio could be too hard on him and am hoping the abiraterone can be enough for now. I would love to get your advice on this.

On a side note, it seems adding Metformin is a no brainer with his adt treatment.

I saw this research though and wondered if anyone had any comments on it

jurology.com/article/S0022-...

Sorry for the long post and thank you all for this great forum. It has helped us a lot.

9 Replies
oldestnewest

Hello. Welcome.

I am not a doctor, but I would consider just observing for a while to see the response to ADT plus Early Zytiga. It might take a while until PSA levels are driven to a low point. If your father gets monthly PSA tests (along with Testosterone tests to confirm that it is low enough, too) you will have enough data to plot a graph of a PSA response curve. He may get many months of positive response, and be able to avoid the potential rigors of Docetaxel chemo at his age and overall state of health. Sometimes "doubling up" treatments will turn out to be acceptable in terms of benefits vs. combined side effects. "Tripling up" may increase the odds of more serious side effects and adverse events that may require medical interventions.

If he may be metastatic to bones, you might ask his oncologist about getting a baseline Bone Density test and also the options of adding either Zometa (zoledronic acid) or Xgeva (denosumab).

Meanwhile, keep him moving to do whatever light exercise that he may be able to do. It will help.

Just some thoughts...

Charles

2 likes
Reply

Hello Abouziz,

I don't know if starting chemo is a good idea or not. It appears that, with most drugs, including chemo, early use works better than later use, and combination use (using two or more drugs together) will often work better than using all of the drugs sequentially. But that may not be true every time. Sometimes two drugs can conflict with each other and sometimes the combined side effects can be overwhelming.

However I know that chemotherapy is administered in multiple sessions. Some doctors give a powerful dose every few weeks. At least some doctors give a smaller dose more often. In my inexpert opinion, it seems to me that it might be possible to try a smaller dose and see what happens. If the PSA goes down, and side effects are not bad, continue with the next dose. If the PSA doesn't go down, or the side effects are bad, don't continue.

In order to do this it might be necessary to follow Charles' suggestion and wait a while to see how well the abiraterone is doing. If you don't wait, then if the PSA goes down after chemo you won't know whether the chemo helped or not since the abiraterone might have accounted for the entire benefit. Waiting a little while also gives you a chance to consult with the doctor and maybe with another for a second opinion, and to line up appointments.

I wish the best of luck to you and your father.

Alan

1 like
Reply

Is your father a diabetic?

Rich

1 like
Reply

Hi Rich,

No my father isn't diabetic. It looks however that metformin complements well an Adt treatment and has few side effects so I thought it could be worthwhile to add.

Thank you all for the comments on chemio. I m thinking we will follow these advice and get a few months of data before reconsidering.

Best,

Ziad

Reply

Does he have kidney disease?

Rich

1 like
Reply

Hiya Im currently on ADT+Chemo+Metformin my side effects are severe Diarrhoea a horrible metalic taste in my mouth which makes eating not pleasant at all.

I also have the tiredness, fatigue, brain fog, numb fingers and toes, Chemo rash and general feeling of unwell.

Apart from that I feel great ;-). Lol

I think the Diarrhoea and metalic taste are from the metformin which come up on the list of side effects although Chemo can also cause Diarrhoea.

Best wishes

1 like
Reply

Make sure that you take the metformin with food to help avoid the diarrhea.

2 likes
Reply

Hiya Doofusthefirst

Yep I learnt that with the metformin and always take it with food prob the Chemo not helping.

Abouziz I have read plus current trials in the UK with Abiraterone im sure they give this to people who have not yet had Chemotherapy, ill do some more reading.

Cheers

1 like
Reply

If he has no mets--why not continue Zytiga for another few weeks --- I was on it for 5 years even tho I had minor bone mets.

Lunbo

1 like
Reply

You may also like...